Institutional members access full text with Ovid®

Share this article on:

The Synthetic Cannabinoid Withdrawal Syndrome

Nacca, Nicholas MD; Vatti, Deepak BS; Sullivan, Ross MD; Sud, Payal MD; Su, Mark MD; Marraffa, Jeanna PharmD

doi: 10.1097/ADM.0b013e31828e1881
Case Report

Background: Little is known about the effects of synthetic cannabinoids. There has been only one previous report of a withdrawal syndrome from synthetic cannabinoids. We report two cases of a withdrawal syndrome from prolonged habitual use of synthetic cannabinoids.

Discussion: Withdrawal from delta-9-THC has been described as a syndrome of anxiety, myalgias, chills, and anorexia. Synthetic cannabinoids are potent than delta-9-THC and thus the withdrawal syndrome is similar but more severe; however the symptoms do not seem to improve with delta-9-THC. The differences in presentation could be due to the fact that synthetic products may contain several heterogeneous compounds, including amphetamine-like substances.

Conclusions: The acute withdrawal syndrome appears to be characterized mainly by anxiety and tachycardia in the absence of any neurological findings or electrolyte disturbances. We describe two patients with symptoms consistent with withdrawal presumably due to synthetic cannabinoid use. The most appropriate treatment for such patients remains unknown, however benzodiazepines are a reasonable first line approach and quetiapine may have some efficacy.

From the Department of Emergency Medicine, Upstate Medical University, Syracuse, NY (NN, DV, RS, JM); and Department of Emergency Medicine, North Shore University Hospital, Manhasset, NY (PS, MS).

Send correspondence and reprint requests to: Nicholas Nacca, MD, 550 East Genesee St, Syracuse NY, 13210. E-mail: Naccan@upstate.edu.

No funding or support was received for this project.

The authors declare no conflicts of interest.

Received August 19, 2012

Accepted February 19, 2013

© 2013 American Society of Addiction Medicine